North Carolina, 2003Tornadoes and Hail in North Carolina, May 9, 2003
May 9, 2003 · NWS RAH · 12 events in 7 counties and zones
7 hail, 3 tornado, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $400,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 9, 1:00 PM EST, 4 hours 8 minutes earlier.
Area forecast discussion, May 9, 1:00 PM EST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT FRI MAY 9 2003
HEAT WILL CONTINUE FOR ONE MORE DAY THEN A DOWN TURN IN TEMPS
EXPECTED EARLY NEXT WEEK.
SHORT TERM FORECAST CHALLENGE CENTERS ON PROBABILITY OF CONVECTION
THROUGH SUNDAY AFTERNOON.
TONIGHT...FRONTAL BOUNDARY THAT DRIFTED SOUTH INTO NORTHERN
PIEDMONT LATE LAST NIGHT AS RETURNED NORTH INTO VA. MCS OVER
WV/WESTERN VA SHOULD DRIFT SE ALONG THIS BOUNDARY. THUS...SHOULD SEE
SCATTERED CONVECTION MOVE INTO THE FAR N/NE COUNTIES OF FORECAST AREA
IN THE 22-02 TIME FRAME. AS PER LATE MORNING UPDATE...WILL PLACE
HIGHEST POPS (40-50%) IN THE FAR N-NE AND DWINDLE DOWN TO EITHER
ISOLATED/NO POP IN THE SOUTH.
FOR SATURDAY/SATURDAY NIGHT...HIGHEST POPS AGAIN (HIGH CHANCE) WILL BE
IN THE FAR NORTH DUE TO PROXIMITY OF WESTERLIES OVER NORTHERN MID
ATLANTIC WHICH WILL BE FAVORED AREA FOR CONVECTIVE COMPLEX TO TRAVEL
FROM OH VALLEY. TAIL END OF COMPLEX CROSSES NORTHERN HALF OF FORECAST
AREA SATURDAY AFTERNOON. MID/UPPER LEVEL RIDGE STRONGER OVER SOUTH
HALF...SO WILL LIMIT CONVECTIVE POPS TO EITHER SLIGHT CHC/SMALL CHC.
CONVECTION MAY BE STRONG/ISOLATED SEVERE OVER FAR N/NE SAT AS WIND
PROFILE/STRUCTURE SUGGEST DAMAGING DOWNBURSTS.
WESTERLY FLOW PROCEEDING FRONT SUN WILL LIMIT MOISTURE ADVECTION AND
TRANSPORT WEST OF THE MOUNTAINS. MODEL PROGS HAVE BEEN CONSISTENT IN
DEPICTING A LESS WET MOISTURE AXIS CROSSING CENTRAL NC SUN AFTERNOON.
SUPPORT UPSTAIRS IS NOT ALL THAT IMPRESSIVE AS WELL. SINCE FRONT
CROSSING REGION DURING THE HEAT OF THE DAY...WILL MAINTAIN CHC POPS FOR
NOW. MAY RAISE HIGHS SUN A DEGREE OR TWO FROM PREVIOUS FORECAST. WILL
GO WITH BREEZY SW FLOW SUNDAY.
FRONT CLEARS AREA SUN NIGHT WITH MUCH DRIER/COOLER AIR ADVECTING IN.
LOW LEVEL THICKNESSES SUGGEST HIGHS MON 10-12 DEGREES COOLER COMPARED
TO SUN. THICKNESS PROGGED TO DROP 50-55 M BETWEEN 12Z SUN-12Z MON. WILL
LIKELY TRIM FORECAST HIGHS MON ABOUT 3 DEGREES FROM PREVIOUS FORECAST.
EXTENDED....TUESDAY-FRIDAY WILL FEATURE TEMPS SLIGHTLY BELOW NORMAL
WITH RAIN CHANCES MINIMAL THROUGH WED/THU. W-NW FLOW IN THE MID/UPPER
LEVELS WILL SEND REINFORCING SHOTS OF SEASONABLY COOL DRY AIR INTO
CAROLINAS TUE-THU. SOME QUESTION AS TO TIMING OF RETURN FLOW LATE NEXT
WEEK. DUE TO UNCERTAINTY WILL FORECAST CLOUDINESS THU/FRI BUT REFRAIN
FROM MENTIONING RAIN.
.RAH...NONE.
WSS
Hazardous weather outlook, May 9, 4:15 AM EST, 12 hours 53 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-091050-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
515 AM EDT FRI MAY 9 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...LATE TODAY INTO TONIGHT
THERE IS THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS LATE TODAY
INTO EARLY TONIGHT. THE MAJOR THREATS WILL BE DAMAGING WIND AND
POSSIBLY LARGE HAIL.
.DAYS TWO THROUGH SEVEN...
THERE WILL BE THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS AGAIN
LATE SATURDAY. A COLD FRONT APPROACHING FROM THE WEST WILL INCREASE THE
THREAT OF SEVERE THUNDERSTORMS ON SUNDAY. AGAIN...THE MAJOR THREATS
WILL BE FROM DAMAGING WINDS AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY INTO EARLY TONIGHT. THE
THUNDERSTORMS WILL DEVELOP AFTER 200 PM AND LINGER AT LEAST THROUGH
SUNSET.
In the hours before
Special weather statement, May 9, 3:40 PM EST, 1 hour 28 minutes before
NCZ007>011-026-027-092130-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
440 PM EDT FRI MAY 9 2003
...STRONG THUNDERSTORMS WILL MOVE INTO
WARREN...GRANVILLE...PERSON...VANCE...AND HALIFAX COUNTIES AROUND
530 PM EDT...
...A TORNADO WATCH IS IN EFFECT FOR THE AREA...
AT 440 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED IN SOUTHERN
VIRGINIA...MOVING SOUTHEAST AT 35 MPH. DAMAGING WINDS UP OF 60
MPH...HAIL THE SIZE OF QUARTERS...AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING WILL BE POSSIBLE WITH THESE STORMS AS THEY APPROACH THE
NORTH CAROLINA BORDER. AN ISOLATED TORNADO MAY ALSO BE POSSIBLE.
THE STORMS ARE EXPECTED TO CROSS THE VIRGINIA BORDER BETWEEN 530 PM
AND 600 PM. PEOPLE OUTDOORS IN THIS AREA SHOULD PREPARE TO MOVE
INDOORS WHEN THUNDER IS HEARD OR SKIES TURN DARK. BOATERS ON KERR
LAKE AND LAKE GASTON SHOULD PREPARE TO MOVE TO SHORE.
THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO
NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK
SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER. BOATERS ON
THE OPEN WATER ARE ESPECIALLY VULNERABLE TO THE DANGERS OF
LIGHTNING. GET TO SAFE HARBOR AT THE FIRST SIGN OF AN APPROACHING
STORM.
Event by event
7 hail, 3 tornado, 2 thunderstorm wind. Local standard time, as filed.
Tornado, Vance
- When
- May 9, 5:08 PM EST
- Where
- Vance County, Townsville
- Rating
- F0
- Path length
- 5 mi
- Path width
- 50 yd
- Property damage
- $400,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.500, -78.433
Trees were downed and a marina was damaged between Townsville and the Nutbush recreational area at Kerr Lake. Golfball sized hail was also reported.
Hail, Granville
- When
- May 9, 5:22 PM EST
- Where
- Granville County, Bullock
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.483, -78.550
Thunderstorm Wind, Vance
- When
- May 9, 5:25 PM EST
- Where
- Vance County, Tungsten
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.517, -78.467
Trees were blown down in the northern part of the county.
Tornado, Warren
- When
- May 9, 5:30 PM EST
- Where
- Warren County, Afton
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 20 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.333, -78.217
Trees were blown down and twisted, and a mobile home was destroyed.
Hail, Vance
- When
- May 9, 5:45 PM EST
- Where
- Vance County, Henderson
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.333, -78.400
Thunderstorm Wind, Vance
- When
- May 9, 6:10 PM EST
- Where
- Vance County, Epsom
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.250, -78.333
Trees were blown down near the Franklin county line at highway 39.
Hail, Franklin
- When
- May 9, 6:20 PM EST
- Where
- Franklin County, Centerville
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.183, -78.100
Tornado, Nash
- When
- May 9, 6:20 PM EST
- Where
- Nash County, 2 mi N of Nashville
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 20 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.000, -77.967
A brief tornado touchdown was spotted by law enforcement.
Hail, Edgecombe
- When
- May 9, 6:35 PM EST
- Where
- Edgecombe County, Rocky Mt
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.933, -77.783
Hail, Nash
- When
- May 9, 6:56 PM EST
- Where
- Nash County, 3 mi NE of Rocky Mt Wilson Arpt
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.883, -77.867
Hail, Edgecombe
- When
- May 9, 7:05 PM EST
- Where
- Edgecombe County, Tarboro
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.900, -77.533
Hail, Wilson
- When
- May 9, 7:05 PM EST
- Where
- Wilson County, Elm City
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.800, -77.867
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 9, 200310 injured · $18 million · F3 · 79 events
- Hail and Damaging Winds in Virginia, May 9, 20031 death · 1 injured · $785,000 · 1.75 in hail · 23 events
- Tornadoes and Flash Flooding in Missouri, May 9 to 10, 20031 injured · $1.5 million · F2 · 22 events
- Heavy Rain in Missouri, May 9, 20031 death · 1 event
- Rip Current in Florida, May 9, 20031 death · 1 event
- Rip Current in Florida, May 9, 20031 death · 1 event
- Tornadoes and Hail in North Carolina, May 9, 2003$1.6 million · F1 · 12 events
- Flooding in Iowa, May 9 to 28, 2003$2.0 million · 4 events
- Hail and High Wind in Illinois, May 9 to 10, 2003$2.0 million · 1 in hail · 2 events
- Hail and Damaging Wind in West Virginia, May 9, 20031 injured · $500,000 · 80 kt wind · 2 events
- Tornadoes and Hail in Virginia, May 9, 2003$100,000 · F1 · 19 events
- Flooding in Iowa, May 9 to 14, 2003$155,000 · 31 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355207, 5355210, 5355208, 5355209, 5355211, 5355212, 5355213, 5355214, 5355215, 5355217, 5355216, 5355218.